Florida, 2018

Heavy Rain in Florida, July 3, 2018

July 3, 2018 · NWS JAX · 1 event in 1 county or zone

Locally heavy rainfall from afternoon convection caused saturated grounds, with weakened root structure around a tree causing it to fall onto a mobile home. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Locally heavy rainfall from afternoon convection caused saturated grounds, with weakened root structure around a tree causing it to fall onto a mobile home. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 3:28 PM EST, 1 hour earlier.

Area forecast discussion, Jul 3, 3:28 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Jacksonville FL
428 PM EDT Tue Jul 3 2018

.NEAR TERM (Through Wednesday night)...

Tutt low and associated coastal trough will traverse the region...
with the coastal trough moving across N Fl on Wednesday and the
upper low across N cntl Fl Wednesday night. Large swath of moisture
and instability will bring late night and morning scattered showers
and storms to coastal areas and scattered afternoon storms to
inland areas. Best coverage of storms will be towards the I-75
corridor in the afternoon. Models continue to indicate cold temps
aloft (-8 to -10C) on Wednesday along with 30 to 40 knots of deep
shear aloft which could result in large hail in addition to strong
winds and frequent lightning. Storms will tend to fade out during
the evening due to loss of heating.

.SHORT TERM (Thursday-Friday night)...

The Tutt low and associated surface trough continues moving west
across the northern Gulf while another weak mid/upper low develops
over the area. As the surface trough in the Gulf moves west mean
layer (1000-500 MB) winds veer from the Se on Thursday to Sw on
Friday as a low level ridge moves north into the area. Continued
deep moisture and instability will lead to scattered to numerous
showers and storms some of which may be strong. On Thursday best
rain chances will be along the coast late night and morning and
inland towards I-75 in the afternoon. As the steering winds shift
to the Sw on Friday best rain chances will be near the Gulf coast
during the morning and towards U.S. Hwy 301/I-95 in the afternoon
and evening.

.LONG TERM (Saturday-Tuesday)...

Unsettled weather pattern to continue through early next week.
Surface ridge remains south of the area with weak pressure
pattern aloft through the weekend. Expecting scattered mainly
afternoon storms favoring a dominant Gulf coast seabreeze.
Best rain chances in the afternoon inland between U.S Hwy 301
and I-95. A back door front drops south over the area early
next week before washing out bringing a continued elevated
chance of showers/storms.

&&

.AVIATION...Showers and thunderstorms will have the potential
to impact the GNV terminal with gusty winds and sub-VFR
conditions through around 23Z. Otherwise, VFR conditions will
prevail at the regional terminals through at least 06Z. Breezy
onshore winds will continue at the coastal terminals through 22Z,
with sustained mainly easterly surface speeds approaching 15 knots
at SGJ, SSI and CRG. MVFR ceilings and showers will be possible
after 09Z at the coastal terminals.

&&

.MARINE...A coastal trough will move across the waters tonight
and inland west of the waters on Wednesday bringing scattered to
numerous showers and storms to the waters. High pressure well
northeast of the waters will maintain an onshore flow through the
end of the week. A western Atlantic begins to build in across the
waters over the weekend providing a light offshore flow with
afternoon seabreezes near the coast. No headlines expected.

Rip Currents: Moderate risk this afternoon as strengthening
northeast winds combine with the outgoing tide and a small
southeasterly ocean swell. Onshore winds, a lingering
southeasterly swell and the outgoing tide during the afternoon
hours to keep a moderate risk in place at area beaches through
Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  89  71  90 /  30  60  20  40
SSI  77  86  76  86 /  50  60  30  40
JAX  74  88  73  89 /  50  60  20  50
SGJ  75  86  73  87 /  40  50  30  50
GNV  72  89  71  89 /  30  60  20  60
OCF  72  89  71  89 /  20  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/BN/WC

In the hours before

Special weather statement, Jul 3, 1:38 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT TUE JUL 3 2018

FLZ036-040-031915-
Alachua FL-Marion FL-
238 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Cross Creek, or 9 miles west of Citra, moving
southwest at 25 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Micanopy, Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2949 8240 2958 8220 2929 8211 2923 8240
TIME...MOT...LOC 1838Z 064DEG 20KT 2940 8226

AK
Special weather statement, Jul 3, 1:41 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
241 PM EDT TUE JUL 3 2018

FLZ040-031930-
Marion FL-
241 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
330 PM EDT...

At 241 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ocala Airport to near Santos to 9 miles
west of Lake Weir. Movement was southwest at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Ocala Airport, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2897 8232 2900 8237 2901 8239 2902 8240
      2902 8242 2905 8247 2905 8249 2904 8250
      2904 8253 2921 8254 2922 8240 2924 8240
      2928 8216 2896 8210 2896 8231
TIME...MOT...LOC 1841Z 051DEG 19KT 2922 8219 2910 8214 2897 8213

AK
Special weather statement, Jul 3, 2:28 PM EST, 2 hours before
Special Weather Statement
National Weather Service Jacksonville FL
328 PM EDT TUE JUL 3 2018

FLZ040-032000-
Marion FL-
328 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
400 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving southwest at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Rainbow Lakes Estates, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2901 8239 2902 8240 2902 8242 2905 8247
      2905 8249 2904 8250 2904 8253 2921 8254
      2922 8240 2924 8240 2925 8238 2910 8227
      2901 8238
TIME...MOT...LOC 1928Z 055DEG 16KT 2914 8240

AK
Special weather statement, Jul 3, 3:07 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
407 PM EDT TUE JUL 3 2018

FLZ036-040-032030-
Alachua FL-Marion FL-
407 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Archer, or 10 miles south of Gainesville, moving
southwest at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Archer and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2948 8241 2948 8255 2954 8256 2954 8259
      2964 8238 2949 8225 2935 8240
TIME...MOT...LOC 2006Z 052DEG 17KT 2953 8238

AK
Special weather statement, Jul 3, 3:19 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
419 PM EDT TUE JUL 3 2018

GAZ136-032100-
Wayne GA-
419 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 500 PM
EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ludowici, moving southwest at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jesup, Gardi and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 8185 3167 8185 3165 8181 3166 8181
      3164 8179 3163 8179 3163 8177 3161 8177
      3162 8176 3161 8175 3160 8175 3161 8174
      3159 8171 3141 8184 3162 8209 3172 8189
TIME...MOT...LOC 2019Z 052DEG 19KT 3169 8176

AK
Special weather statement, Jul 3, 4:19 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
519 PM EDT TUE JUL 3 2018

FLZ020-GAZ162-032200-
Hamilton FL-Echols GA-
519 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON AND WESTERN
ECHOLS COUNTIES UNTIL 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Statenville, moving west southwest at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jennings, Statenville and Blue Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8314 3075 8313 3082 8289 3062 8279
      3047 8322 3047 8324 3052 8324 3053 8325
      3054 8325 3055 8326 3059 8326 3063 8328
TIME...MOT...LOC 2119Z 068DEG 19KT 3073 8294

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
July 3, 4:28 PM EST
Where
Marion County, 2.28 mi SW of Bruceville
Reported by
Emergency Manager
Coordinates
29.210, -81.960

An uprooted tree due to saturated ground fell on a mobile home.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771959.